California, 2021Flash Flooding and Dust Storm in California, July 30, 2021
July 30, 2021 · NWS PSR · 6 events in 3 counties and zones
A weakening inverted trough over northern Sonora along with an upper level jet positioned along the West Coast provided the necessary forcing needed to get thunderstorm development during the afternoon and evening across southeast California on the 30th. Deep moisture in place allowed for thunderstorms to produce locally heavy rainfall, which resulted in multiple instances of flash flooding.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakening inverted trough over northern Sonora along with an upper level jet positioned along the West Coast provided the necessary forcing needed to get thunderstorm development during the afternoon and evening across southeast California on the 30th. Deep moisture in place allowed for thunderstorms to produce locally heavy rainfall, which resulted in multiple instances of flash flooding. Some thunderstorms became strong to severe, leading to isolated cases of damaging wind gusts and localized dense blowing dust. One injury was reported after two tractor trailers were blown over along Interstate 10 several miles east of Chiriaco Summit by strong outflow winds from nearby thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 30, 4:06 PM PST, 46 minutes earlier.
Area forecast discussion, Jul 30, 4:06 PM PST, 46 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
506 PM MST Fri Jul 30 2021
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
Shower and thunderstorm chances will continue through at least
Saturday with the main storm threats being strong winds and locally
heavy rainfall. Drier air moving into the region beginning Sunday
will quickly diminish rain chances with chances mainly shifting over
the high terrain Sunday into early next week. An extended dry period
looks likely for most of next week which will also allow for warming
temperatures, and most likely reaching a few degrees above normal by
the middle of next week.
&&
.DISCUSSION...
Much of the region continues to fall under deep southeasterly flow
with the upper level inverted trough now positioned across Sonora
Mexico into southern portions of our region. Fairly deep moisture
has overspread much of SW AZ and SE CA this afternoon. Broad
ascent from difluent flow aloft remains in place over much of
Arizona, but with the inverted trough weakening and shearing out
today it will play less of a role than yesterday. However,
vertical ascent fields will remain stronger across southern
California into western Arizona supported by a south to north
oriented upper level jet positioned along the West Coast to just
west of Baja.
Latest HREF and HRRR output is focusing storms development across
the high terrain north and east of Phoenix and across Pima Pinal
Counties, out ahead of the remains of an MCV which is now moving
into SE AZ. They are also showing current storm development over
the Baja CA coastal ranges, with outflows from these storms
helping to develop more storms over Imperial and eventually
across Riverside County. The moist southeasterly low-level flow
likely will also favor convective development/heavier rainfall
totals along southeast-facing slopes of mountain ranges across SE
CA, including Joshua Tree NP this afternoon/evening. Thus, the
Flash Flood Watch that was earlier issued for parts of SE CA/SW AZ
has been expanded to include Joshua Tree NP. Moisture levels and
instability will likely be maximized this afternoon across the
Lower CO River Valley, where the HREF depicts fairly widespread
storms possible late this afternoon into early this evening. Yuma
forecast soundings also show a mostly uncapped profile and over
1500 J/KG of CAPE, so a few strong to severe storms will be
possible, on top of the heavy rainfall and flash flood threat. For
south- central Arizona into the high terrain east of Phoenix,
isolated to scattered storm activity will be likely, but drier air
working westward out of New Mexico should decrease instability
and likely storm limit coverage.
For Saturday, flow aloft shifts out of the south with the deeper
moisture shifting back across all of southern Arizona. HREF shows
higher MUCAPEs across south-central Arizona for Saturday afternoon
as moisture increases, but more limited storm activity due to a
southerly steering flow and likely weak subsidence aloft. The threat
for more widespread storms is definitely still there for Saturday,
but the latest guidance seems to be backing off on coverage. There
is also indications of storm development again Saturday afternoon
across Joshua Tree NP as a weak shortwave rotates northward across
the region ahead of an upper-level trof that is sitting off the
southern CA coast. Flow aloft should then shift out of the
southwest Saturday night into Sunday in response to the
afomentioned trough that will be moving northward across southern
California resulting in considerable drying to begin. The drying
on Sunday should mostly limit storm potential to the high terrain
north and east of Phoenix with even less potential into early next
week as PWATs likely lower to between 1.00-1.25". Temperatures
will also warm up Sunday through the first half of next week with
the subtropical high rebuilding over Arizona and likely persisting
for several days. NBM high temperatures are shown to warm to
110-113 degrees over the western deserts to 106-108 degrees across
the south- central Arizona deserts. The upper end of guidance
shows some potential for excessive heat, but so far the
probabilities for those temperatures remain fairly low.
&&
.AVIATION...Updated at 00Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Winds will favor southerly component SE-SW crosswinds early this
evening. Isolated thunderstorms may approach and enter the Phoenix
metro through 04-05Z. Confidence is low that a storm will directly
impact any terminal with higher probabilities (50-70%) of periods
of E-SE-SW thunderstorm outflow boundaries impacting the terminals
through 06Z. Wind gusts 20-30kt are possible with the stronger
outflows. Overall confidence is low regarding timing and location
of any specific feature.
While storms should lessen in coverage late tonight, outflow and
deep moisture may support a few isolated overnight showers.
Chances are less than 30%, but could create odd wind shifts and
isolated lightning strikes. Regardless, cigs should remain above
8K ft; and outside of thunderstorms, light east winds should
resume later tonight and Saturday morning around 09-11Z.
Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorms continue to occupy the region incurring erratic and
occasionally gusty outflow winds and increasing cigs. Showers and
storms will continue to develop through SW AZ/SE CA into the
evening. Regardless, HREF members show better than a 30% of storms
with the chances potentially higher at KIPL. Have kept mention of
greater thunderstorm impacts in this TAF package, though trends
may allow removal in future updates. Thicker mid/high clouds
likely to persist through the overnight and Saturday morning as
SE winds resume following variability created by nearby
thunderstorms.
&&
.FIRE WEATHER...
Monday through Friday:
Drier air spreading across the region is expected to greatly
reduce for showers and storms with only isolated storms possible
across eastern Arizona. A warming trend is expected through early
next week with slightly above normal temperatures expected by the
middle/end of next week. Minimum afternoon humidity values will
range from 20-30% on Monday before falling to 15-25% by Tuesday.
Overnight recovery will be mostly good to excellent in a 40-80%
range through Monday before lowering to 25-60% later in the
period. Apart from thunderstorms, winds will favor typical daily
upslope/drainage patterns.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through late tonight for AZZ530>533-535-536-
538-539-559.
CA...Flash Flood Watch through late tonight for CAZ560-561-568>570.
&&
DISCUSSION...Percha/Kuhlman
AVIATION...Sawtelle/18
FIRE WEATHER...Percha/KuhlmanIn the hours before
Special weather statement, Jul 30, 3:37 PM PST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
437 PM PDT Fri Jul 30 2021
CAZ560-561-568-310000-
Chiriaco Summit CA-Joshua Tree NP West CA-Joshua Tree NP East CA-
437 PM PDT Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 500 PM
PDT...
At 437 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Cottonwood Visitor Center, or 13 miles northeast of
Coachella, moving west at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of Riverside County.
This includes CA Interstate 10 between mile markers 74 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3401 11608 3386 11578 3364 11588 3366 11595
3373 11594 3374 11600 3384 11613 3386 11614
TIME...MOT...LOC 2337Z 109DEG 8KT 3380 11597
INSSpecial weather statement, Jul 30, 3:43 PM PST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
443 PM MST Fri Jul 30 2021
AZZ532-310015-
Yuma AZ-
443 PM MST Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
515 PM MST...
At 442 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Somerton, moving northwest at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Yuma, Somerton, Gadsden and San Luis.
This includes AZ Route 195 between mile markers 5 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3250 11481 3269 11474 3269 11473 3254 11444
3240 11452
TIME...MOT...LOC 2342Z 120DEG 8KT 3251 11458
INSSpecial weather statement, Jul 30, 3:48 PM PST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
448 PM MST Fri Jul 30 2021
AZZ532-CAZ564-565-567-310015-
Yuma AZ-Chuckwalla Mountains CA-Imperial County Southeast CA-
Imperial Valley CA-
448 PM MST Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA AND CENTRAL IMPERIAL
COUNTIES UNTIL 515 PM MST/515 PM PDT/...
At 448 PM MST/448 PM PDT/, Doppler radar was tracking a strong
thunderstorm 21 miles northeast of Holtville, or 24 miles east of
Brawley. This storm was nearly stationary.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Andrade and Glamis.
This includes the following highways...
CA Interstate 8 between mile markers 82 and 92.
CA Route 78 between mile markers 21 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3272 11472 3286 11539 3319 11546 3317 11508
3290 11466 3271 11470
TIME...MOT...LOC 2348Z 116DEG 2KT 3304 11512
INSSpecial weather statement, Jul 30, 4:18 PM PST, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
518 PM PDT Fri Jul 30 2021
CAZ564-565-567-310130-
Chuckwalla Mountains CA-Imperial County Southeast CA-
Imperial Valley CA-
518 PM PDT Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IMPERIAL COUNTY UNTIL 630
PM PDT...
At 517 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Brawley, moving northwest at 10 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Gordon's Well, Algodones Dunes, Andrade, Calipatria, Glamis and
Wiest.
This includes the following highways...
CA Interstate 8 between mile markers 70 and 91.
CA Route 78 between mile markers 21 and 50.
CA Route 111 between mile markers 27 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3309 11559 3334 11531 3282 11457 3274 11469
3275 11470 3271 11473 3270 11501
TIME...MOT...LOC 0017Z 121DEG 9KT 3306 11522
HirschSpecial weather statement, Jul 30, 4:20 PM PST, 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
520 PM PDT Fri Jul 30 2021
CAZ560-561-564-568-570-310130-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP West CA-Joshua Tree NP East CA-
520 PM PDT Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 630 PM PDT...
At 519 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Cottonwood Visitor Center, or 10 miles north of
Chiriaco Summit, moving northwest at 10 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm. Blowing dust and reduced visibilities down to 1 mile will
also be possible.
Locations impacted include...
Desert Center, Chiriaco Summit, Cottonwood Visitor Center and Key
View.
This includes the following highways...
CA Interstate 10 between mile markers 77 and 108.
CA Route 177 between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3412 11617 3412 11606 3408 11604 3407 11600
3403 11600 3404 11586 3374 11527 3354 11572
3371 11595 3374 11596 3374 11599 3392 11620
3401 11635
TIME...MOT...LOC 0019Z 121DEG 9KT 3382 11570
HirschLocal storm report, Jul 30, 4:45 PM PST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
545 PM MST FRI JUL 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND GST 11 SSW FORTUNA FOOTHILL 32.50N 114.45W
07/30/2021 M45 MPH YUMA AZ AWOS
AWOS STATION KNOZ YUMA AUX.
&&
JSEvent by event
4 flash flood, 1 dust storm, 1 thunderstorm wind. Local standard time, as filed.
Dust Storm, Imperial Valley
- When
- July 30, 4:52 PM PST to 5:02 PM PST
- Where
- Imperial Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.040, -115.365 (the zone’s center; the record gives no point)
A trained weather spotter reported near-zero visibility on I-8 at Forrester Road due to dense blowing dust. Gusty outflow winds from nearby thunderstorms was the cause of the dense blowing dust. No damage or injuries were reported.
Thunderstorm Wind, Riverside
- When
- July 30, 5:06 PM PST to 5:16 PM PST
- Where
- Riverside County, 3.86 mi E of Chiriaco Summit
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 33.669, -115.653
California Highway Patrol reported that two tractor trailers were blown over on an Interstate 10 ramp several miles east of Chiriaco Summit by strong winds from thunderstorms. One injury was reported.
Flash Flood, Riverside
- When
- July 30, 5:15 PM PST to 6:15 PM PST
- Where
- Riverside County, 16.72 mi NNE of Cactus City to 17.89 mi NNE of Cactus City
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.907, -115.869
A video on social media showed several inches of water across the roadway along Park Boulevard and Pinto Basin Road in Joshua Tree National Park, impeding travel. The owner of the video reported that there was heavy flooding and roads washed out in multiple locations from the north entrance of the park to the south entrance. The location was approximated from the report in combination with known areas with low water crossings and flood prone areas along Park Boulevard and Pinto Basin Road. No damage or injuries were reported.
Flash Flood, Imperial
- When
- July 30, 6:02 PM PST to 7:02 PM PST
- Where
- Imperial County, 0.58 mi W of Ogilby to 0.37 mi NNW of Cactus
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.820, -114.840
California Highway Patrol reported that Ogilby Road between I-8 and SR 78 was closed due to flooding. No damage or injuries were reported.
Flash Flood, Imperial
- When
- July 30, 6:53 PM PST to 7:53 PM PST
- Where
- Imperial County, 2.35 mi W of Araz to 2.39 mi W of Araz
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.744, -114.720
California Highway Patrol reported that Araz Road at I-8 was closed due to flooding. No damage or injuries were reported.
Flash Flood, Riverside
- When
- July 30, 7:29 PM PST to 8:29 PM PST
- Where
- Riverside County, 8.91 mi E of Chiriaco Summit
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.677, -115.565
Cal Fire/Riverside County Fire Department reported that a vehicle was trapped in flowing water approximately 3 feet deep on Power Line Road near the I-10 Red Cloud Mine Road exit. Two occupants and a dog were rescued from the vehicle with no injuries reported.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in California, July 30, 20211 death · 1 event
- Flash Flooding and Hail in Colorado, July 30, 2021$95,000 · 1 in hail · 8 events
- Damaging Winds in Arizona, July 30, 2021$68,000 · 50 kt wind · 3 events
- Debris Flows and Heavy Rain in California, July 30 to 31, 2021$41,000 · 5 events
- Damaging Winds in Georgia, July 30, 2021$32,000 · 50 kt wind · 2 events
- Flash Flood and Flood in California, July 30 to 31, 2021$24,000 · 0.5 in hail · 7 events
- Hail and Damaging Wind in Iowa, July 30 to 31, 20211.75 in hail · 24 events
- Damaging Wind in California, July 30, 2021$30,000 · 1 event
- Damaging Winds in Alabama, July 30, 2021$24,000 · 61 kt wind · 5 events
- Debris Flows in Colorado, July 30, 2021$23,000 · 4 events
- Flash Flooding in California, July 30, 2021$14,000 · 4 events
- Excessive Heat in Louisiana, July 30 to 31, 202111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977337, 977211, 977246, 977267, 977282, 977292.